Excedrin is a pain relief medication which is FDA approved for human consumption only. It’s made up of aspirin, acetaminophen and caffeine and is used to relieve headaches, toothache, migraines and backache.
Human use only doesn’t mean that your vet won’t suggest it for your pet. As you probably know pets can take small doses of aspirin for pain. However, it’s the other ingredients found in Excedrin which present a problem.
When unsure what you can give your dog without causing damage, a quick phone call to your vet can clear up any questions you have. Your veterinarian will also be able to advise dosage and directions for human over the counter medication. When administering medication to dogs, the dosage is determined according to the size and weight of your dog.
Can I Give My Dog Excedrin? Answer: No
Acetaminophen is found in Excedrin and this happens to be the main ingredient in Tylenol.
It’s highly toxic for dogs. It can give them severe side effects and too high a dose could actually be fatal. As a general rule of thumb, any medication which cannot be safely used for young children is also not suitable for dogs.
If your dog is in pain, a simple dose of aspirin according to their size can often provide some relief. Excedrin is definitely not the solution you are looking for. Even relatively safe human medicines can cause trouble for dogs. Just think of how the dosage will spread through their bloodstreams, a lot quicker, due to their smaller size.
Accidental Excedrin Poisoning
Dogs tend to be mischievous and will get places they shouldn’t. If your dog has managed to get a hold of an Excedrin bottle, and you’re not sure how many tablets they’ve consumed, phone your vet or animal poison unit immediately.
They will likely suggest that you give the dog some salt water to induce vomiting. If your pup is already lethargic, they may advise you to immediately bring them it. A vet can more effectively induce vomiting as well as provide a good laxative to remove or dilute the toxic ingredients from their system.
Symptoms to Watch For
If your dog has eaten too much Excedrin they may start displaying symptoms such as vomiting, diarrhea, weakness and clumsiness. Another quite serious complication can involve slipping into a coma. Of course, there have been many cases of deaths.
Unfortunately, dogs are all too often poisoned by human medications. Sometimes it’s due to their curiosity and other times it’s because they were given a harmful medication by an unwitting owner. Acetaminophen poisoning, like the kind in Excedrin, happens all the time which is sad because it is totally preventable.
Once you notice that your dog is suffering from any of these symptoms, you should find the empty Excedrin bottle and phone your vet. Then get them there as soon as possible.
Close Monitoring & Rehydration
Upon bringing your dog home from the vet, you’ll need to keep a close eye on them to ensure that they’re improving. If your dog doesn’t show signs of improvement, you will need to advise the veterinarian once again.
During this time, be sure to offer your dog plenty of water. If vomiting and diarrhea have been induced, they may be very sick which can lead to dehydration. Make sure there is plenty of fresh water available in close proximity and offer it to them on a regular basis.
Over The Counter Medications
The vast majority of medications that you can purchase over-the-counter from your pharmacy are potentially bad or even deadly for your dog. Remember this the next time you are tempted to self-medicate them with something like Excedrin.
Even though vets can be costly, your dog is worth it. Why not turn to them, the professionals, for advice? If your vet is honest, they will let you know if your dog can safely be given some human medication. If you are unable to afford consultation, a piece of an aspirin tablet for pain is sometimes suggested. But if there is no improvement, or they get worse, you really should get them to a vet for medical assistance.